Join 3,440 readers in helping fund MetaFilter (Hide)


Advil Migraine vs. regular Advil - what's the difference?
April 1, 2012 5:34 PM   Subscribe

pharmacyfilter: What's the difference between regular Advil (200mg Ibuprofen, up to 6 caplets per day) and Advil Migraine (200 mg Ibuprofen, no more than 2 per day). Why the difference in maximum dosage? What's in Advil Migraine?

I did notice that the inner label says it contains 20 mg potassium, but the US RDA of potassium is several thousand mg.

Does anybody have any idea why the difference in dosages? Also, why should one work better for "migraine" vs. general pain?

I have noticed that the migraine formulation does seem to help my headaches more, but I cannot figure out why.
posted by amtho to Health & Fitness (11 answers total) 1 user marked this as a favorite
 
Is there caffeine in the migraine version? (Not that you would overdose on the caffeine, of course, but that it would cause sleep disruption, and yet another side effect they'd have to put on the label.) Caffeine helps headaches because it's a vasoconstrictor (and if there's one thing a migraine hates, it's a constricted blood vessel!), and you'll find it in a lot of otc migraine meds.
posted by phunniemee at 5:40 PM on April 1, 2012


I don't have an answer to the why question. I do have an answer to the what question, and perhaps someone more knowledgeable can help with the why part.

Advil

Directions: Adults and children 12 years and over: Take 1 tablet every 4 to 6 hours while symptoms persist. If pain or fever does not respond to 1 tablet, 2 tablets may be used. Do not exceed 6 tablets in 24 hours, unless directed by a doctor.

Active Ingredients: Ibuprofen (200 mg NSAID)

Inactive Ingredients: Acetylated Monoglyceride, Beeswax and/or Carnuba Wax, Croscarmellose Sodium, Iron Oxides, Lecithin, Methylparaben, Microcrystalline Cellulose, Pharmaceutical Glaze, Povidone, Propylparaben, Silicon Dioxide, Simethicone, Sodium Benzoate, Sodium Lauryl Sulfate, Starch, Stearic Acid, Sucrose (Sugar), Titanium Dioxide

Advil Migraine

Directions: Adults: take 2 capsules with a glass of water if symptoms persist or worsen, ask your doctor do not take more than 2 capsules in 24 hours, unless directed by a doctor. Under 18 years of Age ask a doctor

Active ingredients: Solubilized ibuprofen equal to 200 mg ibuprofen (NSAID)

Inactive Ingredients: D&C yellow no. 10, FD&C green no. 3, FD&C red no. 40, gelatin, light mineral oil, pharmaceutical ink, polyethylene glycol, potassium hydroxide, purified water, sorbitan, sorbitol

each capsule contains: potassium 20 mg
posted by brainmouse at 5:50 PM on April 1, 2012


No answers here, but note that Advil Liqui-Gels seem to be pretty much identical to Advil Migraine.

The liquid gels are solubilized ibuprofen equal to 200 mg ibuprofen, but up to 6 capsules can be taken a day - and they have 20mg of potassium too.
posted by insectosaurus at 5:53 PM on April 1, 2012


Just did a little bit of googling -- Polyethylene glycol is a laxative (it's the main ingredient in Miralax and Dulcolax) -- my bet is that's the ingredient that means you can take less of it than of regular advil. Don't know why it's in there, though.
posted by brainmouse at 5:53 PM on April 1, 2012


IANAHCP.

There isn't caffeine in the migraine version; it's solubilized ibuprofen, which makes it quicker for your body to absorb it, which is why it's effective for migraines.

I have access to a product monograph through e-therepeutics (paywalled) and there are no specific issues with taking more. Note the package says "unless under the direction of a physician" which is the telling piece of information there. What it tells me is that it's not about toxicity as much as it is the nature of a migraine that lasts long enough for you to need more Advil; you should be seeing a physician and not self-treating if it's that sustained.
posted by Rodrigo Lamaitre at 5:54 PM on April 1, 2012 [7 favorites]


Darn -- Advil Liqui-Gels have polyethylene glycol also, and have the same dosage recommendations as regular Advil, so there goes that theory.
posted by brainmouse at 5:54 PM on April 1, 2012


If that's really the dosage, I would say that perhaps it's a suggestion that migraineurs not take more than that, because if that dose hasn't helped, more won't be better, and taking more might cause a rebound headache. just a guess though...
posted by Tandem Affinity at 5:55 PM on April 1, 2012


My guess is rebound headaches.

Medication overuse headaches (MOH) , also known as rebound headaches usually occur when analgesics are taken frequently to relieve headaches.

I've gotten migraines since I was a kid, and doctors have always harped on not taking over the counter pain killers for days in a row because it will backfire on you. Maybe these are marked to take less so that you won't reach a level that is not as likely to cause rebound headaches?
posted by lyra4 at 5:55 PM on April 1, 2012 [1 favorite]


Pretty sure Rodrigo has it. Regular Advil has a bunch of possible uses, so how long you'll need it for isn't specified, but Advil Migraine is marketed for migraines, so they aren't allowed/don't want to tell people to keep dosing a long lasting headache. Rip off that it's all the same stuff - is there a price difference?
posted by crabintheocean at 6:12 PM on April 1, 2012 [1 favorite]


The ingredients might be slightly different, but my understanding is the same as lyra4's: rebound headaches.
posted by vincele at 7:42 PM on April 1, 2012


Agreeing with Rodrigo and crabintheocean too. If the FDA is going to approve the use of advil for migraines, they'll require that the dosage instructions reflect its usage for a likely chronic condition (migraine) where youd be taking for many days vs something acute (joint injury or occasional tension headaches) when you wouldn't take it as frequently. And I'd imagine this has doesn't have to do with toxicity per day/overdose, but rather the potentially dangerous side effect of chronic use (like GI bleeding)
posted by ArgyleMarionette at 5:35 AM on April 2, 2012 [2 favorites]


« Older I live in Toronto, and I have ...   |  Is this fair? Working for thre... Newer »
This thread is closed to new comments.